Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

I am thinking about seeing the GP but would appreciate input in case it is so obvious what is wrong and so I don't make a fool of myself at the surgery.

(52 Posts)
TheOriginalFAB Tue 21-Jun-11 17:52:04

Me - female, age 39 years.

Problem - almost constant tiredness which I have had for years. Some nights I find it hard to drop off and don't wake up rested, sometimes due to very vivid dreams. Weight gain of 1 stone since my baby was 2 months old (almost 6 years ago) and the same few pounds coming off and going on no matter what I do.

Blood pressure - very low.

Blood glucose - okay.

Blood tests for thyroid - normal according to GP, not bothered that two tests were done in 10 days making one normal and one a problem.

I also have migraines and fibromyalgia.

I am on duloxetine and amitryptaline as well as taking some vitamins.

I don't drink or smoke.

Whenever I have had blood tests they have always come back normal.

AppleAndBlackberry Tue 21-Jun-11 17:57:49

I think the tiredness and inability to drop off sound like side effects of your medication to be honest but I'm not a medical professional. I'm sure the GP will be happy to see you on that basis and if it is the medication then you might be able to try something else.

feedthegoat Tue 21-Jun-11 17:59:51

Have you been on the amitryptaline the whole time you have felt like this?

I was prescribed it for 4 months to treat migraines and it was the worst thing I have ever taken. I was exhausted and felt really spaced all the time. Almost like I was living my life under a heavy, wet blanket. Everything was hard work and I ended up feeling quite depressed. Just I thought because the exhaustion you mention is how I was. It went as soon as I stopped the pills.

TheOriginalFAB Tue 21-Jun-11 18:29:18

No, the tiredness predates the amytript. TBH I don't really know why I am taking them and neither does my GP.

TheOriginalFAB Wed 22-Jun-11 19:30:53

I decided I would ring the doctors this morning and they were shut! I am so tired. <fed up>

purplepidjin Wed 22-Jun-11 19:48:06

According to the work medical dictionary (I'm bored and stuck here) amitryptyline "inhibits the re-uptake of chemical messengers...resulting in heightening of mood" interrupted sleep and insomnia are in the side effects list

Duloxetine isn't in there (it's just the common stuff) but you should find out in the first 10 results of a google search

Whatever, you won't be wasting your gp's time checking

TheOriginalFAB Wed 22-Jun-11 19:53:54

I just did a search and it says that amitryptyline is used for depression and can make you drowsy. I can't cope with this level of tiredness so need to do something.

purplepidjin Wed 22-Jun-11 21:15:23

Chat to your GP about weaning off the Ami - it's definitely NOT a good idea to do this yourself.

Proper information about Duloxetine from the manufacturer because I know how scary googling your medication is smile

TotalChaos Wed 22-Jun-11 21:59:11

isn't amitryptaline sometimes used for pain, maybe you were prescribed that for the fibromyalgia? sounds sensible enough to talk to GP about trying coming off them to see if that helps your tiredness.

purplepidjin Wed 22-Jun-11 22:05:30

AFAIK yes, an old housemate had it for sciatica.

They're both anti-depressants though, so it's eminently possible that they're countering each other in some way <not HCP but work in Care so have some limited experience, as well as having taken a few>

KilledBill Wed 22-Jun-11 22:18:32

FAB - I know you are looking for a medical answer, and I dont want to upset you, but have you considered the possiblity that alot of this is down to stress and / or depression?

Alot of the things you have talked about can have psychological triggers. It may well be that you are run down and there is nothing seriously wrong.

LauLauLemon Wed 22-Jun-11 22:20:54

Your tiredness and insomnia are well known attributes of Fibromyalfia. I'm on Amitryptaline as a sedative for this. What mg are you on? Your GP may suggest upping the dosage to get you past REM sleep.

TheOriginalFAB Thu 23-Jun-11 06:55:59

LOL KilledBill, yes I am depressed and on anti depressants.

A hospital doctor took me off citalopram and put me on duloxetine and added the amitrypt. I need to see a doctor about it all plus breast problems.

TheOriginalFAB Thu 23-Jun-11 07:01:11

Purple - I have to be on AD's for life.

LauLau - I am on 10 mg of Amitrypt.

SofiaAmes Thu 23-Jun-11 07:20:51

Medicine in the UK really does amaze me...are you taking those drugs without the care of a specialist? My ds was diagnosed with migraines last year and ended up having to take a cocktail of drugs to end a 6 week intractable migraine. However all his specialized care and drug prescribing was done by a pediatric neurologist. Her expertise was invaluable when ds went blind for two days and everyone else was ready to send him to hospital for a spinal meningitis work-up. The neurologist correct diagnosed migraine (even she had never quite seen one like this before, but she's an expert in her field and was able to diagnose it none-the-less). During all these episodes of migraine, she was very careful to explain all the possible side effects (and there were lots) from the medicines and then gave a careful, detailed plan of how we were going to wean him off each of them as his situation improved. He is down to one (Depakote ER) which definitely has serious side effects (tremors, sleep disturbance, depression, lethargy) and we'll be glad when he doesn't need it any more.
You should really insist on being referred urgently to a neurologist. They are making a lot of advances in migraines and updating medicines all the time. I'm not informed about Fibromyalgia, but I would guess the same is true. A GP can't be expected to be on the forefront of what's happening in all these specialized fields. I would have thought a Neurologist would apply for both. Is it possible that your hormones are acting up (peri-menopause) and some hormone supplements might help everything. Hormone specialist (I was referred to an excellent one in London some years ago) could be very helpful with this.

TheOriginalFAB Thu 23-Jun-11 07:26:10

I just can't understand why I didn't ask the hospital doctor why he was changing my medication. I had assumed it was because I was blaming the previous AD's for my weight gain and inability to lose more than a couple of pounds.

I don't think I am peri-menopausal as my periods are the same as normal.

SofiaAmes Thu 23-Jun-11 07:53:12

I was having all sorts of issues (depression, bladder leakage, headaches, cramps) that turned out to be peri-menopausal hormone related. My periods were perfectly regular. It was explained to me by the doctor that although I was getting periods, my estrogen production was fluctuating wildly which is why i was have these problems. They started just after the birth of my dd at 39. I thought it was the aftermath of being pregnant (turned out it was unrelated), but 1 year later when they weren't going away I started seeing doctors in the UK and the USA. It took 2 years more before I ended up seeing (coincidently at around the same time) hormone specialist in both countries who both diagnosed the same problem which was peri-menopause hormone fluctuations. They both suggested going on the pill (instead of the mirena coil) and within a month almost all of my issues were cured! Many women do not have symptoms during peri-menopause, but many (like me) can have 10 or 15 years of issues.
Try looking through this website drlouann.ning.com/ (and reading her book The Female Brain) if you have time. I found it very useful. She is a friend of my parents which is how I found out about her and her research.

TheOriginalFAB Thu 23-Jun-11 07:58:41

I am 39 too. My bladder seems okay but a few weeks ago I did blow my nose and lose a lot of liquid which I hadn't before.

SofiaAmes Thu 23-Jun-11 08:03:47

The low point in my doctor visits was when I went to a urologist in the usa who had some assistant hook me up to a machine, jump up and down over a piece of plastic and then measure how much urine I leaked. $1000 later, they concluded that I did indeed have bladder leakage, but didn't know why!

TheOriginalFAB Thu 23-Jun-11 08:06:04

That sounds awful.

SchrodingersMew Thu 23-Jun-11 08:07:24

Fab I haven't read all the responses, so I don't know if anyone else has suggested this but.... I have FM and was on amitriptyline for a long time which I felt was useless.

I got put on Pregabalin, and I seriously think it's a wonder drug. After taking the first dose I immediately felt better. It helped with most of the symptoms.

Much better sleep on it, headaches went away a bit and the difference in pain was astronomical.

Have you thought about this drug before?

All my blood tests come back normal too and I also have low blood pressure.

TheOriginalFAB Thu 23-Jun-11 08:09:03

I am going to ring the doctor now.

KatyMac Thu 23-Jun-11 08:09:16

Hi FAB - this is so similar to me it's scary

Hope you sort something out

shineoncrazydiam0nd Thu 23-Jun-11 08:09:44

My guess would be that you suffer from health anxiety from all that i have read of your medical/health issues. this in itself can be pretty disabling so i would focus on this rather than symptom after symptom, iyswim.

TheOriginalFAB Thu 23-Jun-11 08:14:00

Appointment booked for next week.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now